I had two occurences of unprotected vaginal sex. One was two years ago and the other about one year ago. I knew one partner quite well, the other not so well (brief insertion). Have no idea of their HIV status, but am quite sure they were not IV drug users. I never experienced any ARS symptoms and have never had swollen lymph nodes, night sweats, fever etc. Been pretty healthy since. However, I have experienced some significant loss of muscle mass in my buttocks, legs, feet, arms, chest. I went to an endocrinologist and there were no findings other than a low normal testosterone. I have been taking testosterone injections with no improvement.The endocrinologist suggested an HIV test but I have been so worried about that I have so far declined My questions are:
1. Could this be a symptom of wasting from HIV infection
2. Would wasting or fat re-distribution occur this soon after infection (rapid progressor?)
3. Would I be having other physical symptoms other than loss of muscle/sc fat?
4. Have you ever seen this in your years of practice
5. Should I test?
As might be expected my anxiety level is through the roof and losing sleep. I have read on the internet that HIV can cause loss of muscle mass, hypogonadism and fat re-distribution. Your opinion would be much appreciated.
Since your doctor has suggested an HIV test, you should do it. If s/he thought it was a high likelihood you had HIV, it wouldn't have been a mere request; s/he would have more or less insisted. Undoubtedly s/he is just being careful and complete in working up your problem. And with the sexual lifestyle you describe, it is almost impossible that you have HIV.
And if it turns out you actually have HIV, of course you need to know it in order to have proper medical care for the problem. There is no other rational choice, and I have zero patients with not testing for fear of the result. Intellectually, you know that's dumb and you need to get beyond the emotion and think objectively about it.
1-3) This doesn't sound like HIV to me. Perhaps HIV sometimes causes isolated muscle wasting, but I doubt you have HIV wasting syndrome, which usually implies someone very sick in many ways; in particular, you probably would have fever and almost certainly other symptoms as well. Fat redistribution is primarily a side effect of anti-HIV therapy, not HIV infection itself.
4) I have not seen or heard of HIV presenting this way. But I don't provide ongoing care to HIV infected pesons, so I cannot say much more about it.
5) Since your doctor recommended it, you should have an HIV test. You can expect a negative result.
You should ask all these questions of your endocrinologist, and trust his or her replies more than my own.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.